PPI’s and Gastric Cancer Risk

Objective The association between proton pump inhibitor (PPI) use and gastric cancer related to Helicobacter pylori eradication has not been fully investigated in geographical regions with high risk of gastric cancer. We aimed to evaluate the association between PPIs and gastric cancer in Korea.

Design This study analysed the original and common data model versions of the Korean National Health Insurance Service database from 2002 to 2013. We compared the incidence rates of gastric cancer after 1-year drug exposure, between new users of PPIs and other drugs excluding PPIs, by Cox proportional hazards model. We also analysed the incidence of gastric cancer among PPI users after H. pylori eradication.

Results The analysis included 11 741 patients in matched PPI and non-PPI cohorts after large-scale propensity score matching. During a median follow-up of 4.3 years, PPI use was associated with a 2.37-fold increased incidence of gastric cancer (PPI≥30 days vs non-PPI; 118/51 813 person-years vs 40/49 729 person-years; HR 2.37, 95% CI 1.56 to 3.68, p=0.001). The incidence rates of gastric cancer showed an increasing trend parallel to the duration of PPI use. In H. pylori-eradicated subjects, the incidence of gastric cancer was significantly associated with PPI use over 180 days compared with the non-PPI group (PPI≥180 days vs non-PPI; 30/12 470 person-years vs 9/7814 person-years; HR 2.22, 95% CI 1.05 to 4.67, p=0.036).

Conclusion PPI use was associated with gastric cancer, regardless of H. pylori eradication status. Long-term PPIs should be used with caution in high-risk regions for gastric cancer.

Association between proton pump inhibitor use and gastric cancer: a population-based cohort study using two different types of nationwide databases in Korea — https://gut.bmj.com/content/early/2021/05/11/gutjnl-2020-323845?rss=1
  • Prevacid 24HR
  • Nexium 24HR
  • Prilosec OTC
  • Zegerid OTC

OTC PPIs are only intended for a 14-day course of treatment and can be used up to three times per year.

Over-The-Counter (OTC) Heartburn Treatment — https://www.fda.gov/drugs/information-consumers-and-patients-drugs/over-counter-otc-heartburn-treatment

I was thinking of a snarky comment but decided against posting any snark.

But if you routinely pop a PPI before and/or after chowing down on a meat lover’s pizza you can’t say you weren’t advised that maybe it might be a better idea to give up the pizza.

Propylhexedrine Abuse

“Major issues” that may have to be managed in the context of acute intoxication with propylhexedrine include severe agitation, tachycardia, hypertension, myocardial infarction, hyperthermia, stroke, bowel obstruction, pulmonary hypertension, and seizures, the FDA said.There is no specific agent for reversing the effects of acute propylhexedrine intoxication, so management is symptomatic and supportive, the FDA notes.

Abuse of OTC Decongestant Potentially Deadly – https://www.medscape.com/viewarticle/948125?src=rss

This is an OTC decongestant I’ve never heard of nor used.

I’m speechless.

YIKES!

Somehow I missed this article from 2019 https://www.medscape.com/viewarticle/922914

Cardiac Effects of Loperamide OD – The Poison Review

Source: Cardiac effects of loperamide overdose | The Poison Review

Just when you start to think you’ve heard it all you stumble upon this article.  I’ve never thought about taking mass quantities of anti-diarrheal medication for the purpose of getting high.

A little-known manifestation of loperamide toxicity is cardiac dysrhythmias. This case report describes a 48-year-old woman who had ingested up to 40 tablets 2-mg loperamide daily for several weeks to “get a high.”
I’m practically speechless.